Paracetamol-based medicines linked to asthma in children

A large international study has discovered a strong link between infant exposure to paracetamol and the development of asthma and other allergic conditions such as eczema.

The researchers from the Medical Research Institute of New Zealand say giving paracetamol-based medicines such as Calpol to babies could increase their risk of developing asthma.

The researchers led by Professor Richard Beasley examined data on 200,000 children in 31 countries and their analysis revealed that children under 12 months who were given paracetamol at least once a month more than tripled their chances of suffering wheezing attacks by the age of 6 or 7.

The study is the largest of its kind to examine the links between asthma and paracetamol and the scientists found that babies and young children frequently given paracetamol in the form of Calpol, were more likely to develop asthma and it was also associated with a risk of eczema and rhinoconjunctivitis (allergy-linked runny nose and watering eyes).

Calpol is approved for use in infants over two months of age and Professor Beasley says the study shows taking paracetamol is a "risk factor" for childhood asthma and may be a reason to avoid over-use.

The researchers say the findings do not constitute a reason to stop using paracetamol in childhood as paracetamol remains "the preferred drug to relieve pain and fever in children".

The researchers however stress that their study does not prove paracetamol causes asthma and they say the findings do not constitute a reason to stop using paracetamol in childhood.

The findings support current guidelines issued by the World Health Organisation (WHO), which recommend that paracetamol should not be used routinely, but should be reserved for children with a high fever (38.5C or above).

The spread of the use of paracetamol in infants has coincided with a rise in asthma worldwide over the 50 years the drug has been on the market and there has been for sometime a suspicion of a link to asthma - other research has suggested the drug has a wider impact on babies in the womb.

This study is however particularly noteworthy for the breadth and scale of its scope as it involved in total 205,487 children aged between six and seven whose parents completed detailed questionnaires including questions that asked about the use of paracetamol to treat fever in the first year of the child's life and the frequency of use in the last year.

The researchers found that children who had been given paracetamol in the first year of life had a 46% increased risk of asthma and those who had been given it later, were more likely to develop asthma on a par with the more doses they were given - medium use increased the risk by 61% and high use (once a month) more than three times.

If they were given it in the first year of life, their chances of rhinoconjunctivitis also rose by 48% and of eczema by 35%.

Experts say the study highlights the importance of current recommendations that paracetamol should not be used regularly in young children.

The study is published in The Lancet.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Death of a family pet can potentially lead to mental health issues in children